Adverse Drug Reactions
What is an adverse reaction?
Medicines, both prescription and over-the-counter (OTC), are meant to treat illness and disease. Sometimes, medications can cause problems, called adverse drug reactions.
How will I know I’m having an adverse drug reaction?
It may be hard to know if an adverse reaction is caused by illness or by medicine. Talk to your health care provider as soon as you notice your symptoms. Tell your health care provider when the symptoms started and whether they are different from other symptoms you have had from an illness. Have a list of all medications you are taking available and provide the information to your health care provider. Following are some adverse drug reactions:
- Skin rash
- Easy bruising
- Severe nausea and vomiting
- Breathing difficulties
What will my health care do if I have an adverse drug reaction?
Your health care might tell you to stop taking the medicine so the adverse reaction will go away by itself. You may also be instructed to take another medication to treat the reaction. If the adverse reaction is serious, you might have to go to a hospital. Never stop taking a medicine on your own; always talk with your health care provider first.
Can adverse drug reactions happen to everyone?
Yes, however, people taking 3-4 medications a day are more likely to experience an adverse reaction. Medications can also interact with one another, causing an adverse reaction.
Are prescription medications the only cause of adverse reactions?
No. OTC medications and supplements can interact with one another and/or prescription medication and cause problems. Food and beverages can also interact with medication. For information about drug interactions, click here.